Thunderstorm Wind, Custer
- When
- July 28, 4:15 PM CST
- Where
- Custer County, 2.64 mi ENE of Clinton
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.530, -98.930
Scattered thunderstorms developed during the afternoon of the 28th, with a report of severe wind received in western Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Scattered thunderstorms developed during the afternoon of the 28th, with a report of severe wind received in western Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 28, 1:27 PM CST, 2 hours 48 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
227 PM CDT Tue Jul 28 2020
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Wednesday)
Issued at 221 PM CDT Tue Jul 28 2020
Rain is currently dwindling in southeast Oklahoma as the current
shortwave leaves, but a number of lingering MCV's are apparent in
radar / satellite. Scattered showers and storms have begun to
redevelop across parts of northern and western Oklahoma. With 1000-
1500 joules of CAPE and abundant moisture, expect this to continue
through the afternoon despite some slight warming in the mid levels.
Anomalous PWAT values will continue over the forecast area
through the night, with the greatest moisture over southeast
Oklahoma. Another shortwave will move in tonight, reigniting
showers and storms overnight. As this upper level feature
continues eastward tomorrow with some slightly drier air moving in
from the west, showers and storms should gradually end west to
east during the day tomorrow.
With the antecedent rainfall we've had over the last 12 hours, the
potential for some brief heavy downpours this afternoon and evening,
and models producing more widespread heavy rainfall in the 06 to 12Z
time period tomorrow morning (consistent with the higher PWATs and
upper level forcing moving through), the flood watch has been
extended for central and parts of southern Oklahoma through 12Z
tomorrow.
Day
&&
.LONG TERM...
(Wednesday night through next Monday)
Issued at 221 PM CDT Tue Jul 28 2020
Northwest flow transitioning to northerly flow will maintain our
rain chances into the weekend. These chances will be greatest on
Thursday as a cold front moves through. Decent instability could
support a few marginally severe storms on Thursday. Additionally,
cooler temperatures will settle in following this front.
Drier air lagging behind the front may limit rain chances over the
weekend. Early next week models begin to diverge on how fast to
build the ridge back. Ensemble cluster analysis suggests midweek
next week as the most likely time for seeing this pattern change.
Day
&&
.AVIATION...
(18Z TAFS)
Issued at 1159 AM CDT Tue Jul 28 2020
Expect to see redevelopment of showers and thunderstorms across
much of the area by late this afternoon and continuing through
much of the night before shifting east. With abundant moisture
remaining in place expect a return to MVFR and perhaps some IFR
category ceilings overnight before they rise back to VFR by the
end of forecast period. Mainly light south/southeast winds.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 71 87 73 90 / 70 70 30 30
Hobart OK 72 93 73 94 / 60 30 20 30
Wichita Falls TX 74 94 76 97 / 40 30 20 20
Gage OK 69 91 68 90 / 70 30 20 40
Ponca City OK 71 84 70 88 / 60 70 40 40
Durant OK 74 88 75 94 / 60 70 30 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Wednesday morning for OKZ017>020-023>032-
038>042-044>046.
TX...None.
&&
SHORT TERM...14
LONG TERM....14
AVIATION...30Hazardous Weather Outlook National Weather Service Norman OK 1143 AM CDT Tue Jul 28 2020 OKZ004>048-050>052-TXZ083>090-291645- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1143 AM CDT Tue Jul 28 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Showers and scattered thunderstorms will continue through tonight. Some of these storms will be capable of producing heavy rainfall and localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Thunderstorm chances will continue into the weekend with the highest chances Wednesday through Friday. Strong to severe storms will be possible Thursday afternoon and night, with damaging winds and locally heavy rain the main concerns. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 452 PM CDT Tue Jul 28 2020 OKZ016-022-282230- Washita OK-Custer OK- 452 PM CDT Tue Jul 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR north central Washita and south central Custer Counties Until 530 PM CDT... AT 450 PM CDT, a strong thunderstorm was located 5 miles west of Clinton, moving east at 25 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... LAT...LON 3542 9917 3556 9917 3561 9880 3541 9880 TIME...MOT...LOC 2150Z 265DEG 20KT 3550 9907 Ware
The Altus AFB radar (KFDR), 130 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911357.